Alert archive / Virginia / Frost Advisories in 2006
Frost Advisory 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this frost advisory at May 23, 2006, 3:02 PM EDT for 6 counties in Virginia; Monroe County, Summers County, West Virginia. It took effect at May 24, 2006, 12:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 23, 2006, 3:02 PM EDT (19:02 UTC)
- In effect from
- May 24, 2006, 12:00 AM EDT
- Expired
- May 24, 2006, 8:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, VA, Bath County, VA, City of Covington, VA, Craig County, VA, Giles County, VA, Montgomery County, VA, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 231902 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 302 PM EDT TUE MAY 23 2006 ...AREAS OF FROST EXPECTED OVERNIGHT... .A LARGE AND DRY HIGH PRESSURE SYSTEM WILL BUILD SLOWLY SOUTHEAST OUT OF THE OHIO VALLEY AND MOVE OVER THE CENTRAL APPALACHIANS AND MID ATLANTIC REGION LATE TONIGHT AND WEDNESDAY MORNING. CLEAR SKIES AND NEARLY CALM WINDS WILL RESULT IN UNSEASONABLY COLD TEMPERATURES ACROSS THE AREA LATE TONIGHT INTO WEDNESDAY MORNING. VAZ011-014-018>020-WVZ043>045-240315- /O.NEW.KRNK.FR.Y.0002.060524T0400Z-060524T1200Z/ GILES-MONTGOMERY-CRAIG-ALLEGHANY-BATH-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...PEARISBURG...RADFORD...BLACKSBURG... NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...HINTON...UNION... LEWISBURG 302 PM EDT TUE MAY 23 2006 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT WEDNESDAY. CLEAR SKIES...DRY AIR...AND NEARLY CALM WINDS WILL RESULT IN RAPID COOLING OVERNIGHT. TEMPERATURES ARE EXPECTED TO DROP INTO THE LOWER AND MID 30S IN MANY LOCATIONS...WITH DEEPER VALLEYS AND LOW LYING SHELTERED AREAS LIKELY TO EXPERIENCE A BRIEF PERIOD OF FREEZING TEMPERATURES TOWARD DAYBREAK. A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. $$ WERT
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at May 23, 1:14 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 23, 1:14 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 114 PM EDT TUE MAY 23 2006 .AVIATION... EXPECT TO SEE CONTINUATION OF UNLIMITED VISIBILITIES AND CEILINGS AT ROANOKE...LYNCHBURG...DANVILLE...BLUEFIELD...AND LEWISBURG TERMINAL FORECAST POINTS THROUGH WEDNESDAY. LARGE AND VERY DRY SURFACE HIGH PRESSURE SYSTEM WILL BUILD SLOWLY SOUTHEAST OUT OF THE OHIO VALLEY AND OVER THE FORECAST AREA TONIGHT...THEN DRIFT OFF THE MID ATLANTIC AND SOUTHEASTERN COAST LATE WEDNESDAY AFTERNOON. SURFACE WINDS WILL BE RELATIVELY LIGHT THROUGH THE PERIOD...MAINLY FROM THE NORTHWEST FOR THE REST OF THIS AFTERNOON...LIGHT AND VARIABLE TONIGHT...THEN BECOME SOUTHWEST ON THE BACKSIDE OF THE HIGH PRESSURE SYSTEM BY WEDNESDAY AFTERNOON. SKIES SHOULD REMAIN CLEAR...WITH THE EXCEPTION OF A SLOW INCREASE IN MAINLY THIN CIRRUS FROM WEST TO EAST LATE TONIGHT...AND ESPECIALLY ON WEDNESDAY. && .PREV DISCUSSION... (ISSUED 1031 AM EDT TUE MAY 23 2006) FIRE WEATHER... FORGOT TO MENTION THAT BASED ON 12Z SOUNDINGS THE DEWPOINTS SHOULD DROP OFF QUITE A BIT WITH MIXING TODAY - VERY DRY AIRMASS JUST ABOVE THE BOUNDARY LAYER. MINIMUM RH THIS AFTERNOON WILL BE AROUND 20 PERCENT MOST LOCATIONS. && PREV DISCUSSION... (ISSUED 1019 AM EDT TUE MAY 23 2006) SHORT TERM /REST OF TODAY/... HIGH PRESSURE CENTERED OVER THE OHIO VALLEY CONTINUES TO BUILD INTO THE REGION. THICKNESSES FROM MORNING SOUNDINGS AT BLACKSBURG AND GREENSBORO WOULD INDICATE HIGH IN THE UPPER 60S TO LOWER 70S. I LOWERED MAX TEMPS IN THE SW VA FOOTHILLS AND PIEDMONT BASED ON THOSE 12Z SOUNDINGS...BUT WITH SOME COLD ADVECTION MAINLY EAST OF THE BLUE RIDGE TODAY. I ALSO RAISED THE NORTH TO NORTHEAST WINDS EAST OF THE BLUE RIDGE INTO MID AFTERNOON. && PREV DISCUSSION... (ISSUED 544 AM EDT TUE MAY 23 2006) SHORT TERM /REST OF TODAY/... QUICK UPDATE TO CANCEL FROST ADVISORY. READINGS WITHIN ADVISORY AREA RANGED FROM LOW 30S TO AROUND 40. PATCHY FROST MAY HAVE OCCURRED BUT ONLY IN MOST FAVORED LOCATIONS AND WILL MELT VERY SOON AFTER 607 AM SUNRISE TIME. && PREV DISCUSSION... (ISSUED 354 AM EDT TUE MAY 23 2006) SHORT TERM /TODAY THROUGH WEDNESDAY/... SURFACE ANALYSIS SHOWS HIGH PRESSURE RIDGE CENTERED OVER UPPER OH VALLEY RIDGING SOUTHEAST ACROSS THE CENTRAL APPALACHIANS. MAINLY CLEAR SKIES AND TEMPS RANGING FROM THE MID 50S TO THE UPPER 30S AND DEW POINTS IN THE LOWER 30S EARLY THIS MORNING. FROST ADVISORY FOR PORTION OF THE AREA WILL PROBABLY VERIFY AT A FEW FAVORED LOCATIONS WHERE TEMPS HAVE ALREADY FALLEN TO THE MID 30S. SURFACE RIDGE REMAINS IN CONTROL THROUGH WED WITH MOSTLY CLEAR SKIES AND ANOTHER COOL MORNING WED ALTHOUGH PERHAPS A FEW DEGREES WARMER THAN THIS MORNING. MODEL DEW POINTS ARE SLIGHTLY HIGHER BUT WILL LET DAY SHIFT EVALUATE NEED FOR A FROST ADVISORY AFTER ASSESSING FROST COVERAGE FROM THIS MORNING. LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... INCREASING HIGH CLOUDS THURSDAY AS HIGH LEVEL RH SHOWS A SUBSTANTIAL INCREASE ACROSS THE REGION. LOWERED TEMPS SLIGHTLY BUT STILL EXPECT A WARM DAY WITH TEMPS AOA 80 IN MOST LOCATIONS FROM THE BLUE RIDGE EAST. APPROACHING MIDWEST SHORT-WAVE AND ASSOCIATED SURFACE FRONT WILL BRING INCRSG PCPN CHANCES FOR LATER THU INTO FRI. SPC DAY 3 OUTLOOK SHOW SLIGHT RISK REACHING FAR WESTERN BORDER OF THE CWA BY 12Z FRI AS DEW POINTS INTO THE LOWER 60S AND STRENGTHENING MID-LEVEL WIND FIELDS ARE ANTICIPATED. STILL CARRYING ROUGHLY 40 POPS FRIDAY AS SOMEWHAT FAVORABLE DYNAMICS ARE OFFSET BY SUBSTANTIAL CLOUDINESS INHIBITING INSTABILITY. BASICALLY DRY MEMORIAL DAY WEEKEND FORECAST NOW A LITTLE MORE QUESTIONABLE AS 18Z AND 00Z GFS RUNS DEVELOP A CUT-OFF UPPER SYSTEM OVER THE MID ATLANTIC WHILE ECMWF AND CANADIAN SHOW AMPLIFIED RIDGE OVER THE EASTERN US WITH UPPER LOW DISPLACED TO THE SOUTHEAST. HOWEVER...MADE NO CHANGES IN THE EXTENDED GRIDS AS NCEP PREEPD DISCOUNTED THE GFS SOLUTION AS AN OUTLIER. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && WERT
Hazardous weather outlook, May 23, 6:34 AM EDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 634 AM EDT TUE MAY 23 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-241045- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 634 AM EDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Frost Advisories in Virginia, 2006Frost Advisories in West Virginia, 2006Every frost advisory in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.